Does Drug Abuse Affect Your Liver?
Almost everyone knows that alcohol has a major impact on one’s liver, but some drugs of abuse can also cause significant long-term liver damage.
Your liver is responsible for breaking down everything ingested and absorbed into the bloodstream and filtering out the toxins so your body can absorb any healthy nutrients.
If you think about it, it makes perfect sense. When someone starts putting loads of poison in their body, the liver has to work overtime to function normally and remove the extreme amount of toxins.
According to the National Institute on Drug Abuse:
Chronic use of some drugs, such as heroin, inhalants, DXM, and steroids (appearance- and performance-enhancing drugs), may lead to significant damage to the liver. This damage can be worse when these drugs are combined with alcohol or other drugs. (NIH)
Some other drugs (both illicit and prescription) that have a higher likelihood of causing liver damage include cocaine, MDMA or Ecstasy, methamphetamine, and prescription opioids that contain acetaminophen. Anytime you mix any of these drugs with alcohol intake, the amount of harm done to the liver is compounded. Some of the symptoms of liver damage include:
- Dark urine
- Pain in the abdomen
- Nausea and vomiting
- White stools
- The build-up of abdominal fluid
- Jaundice (yellowing of the skin and eyes)
- Enlarged liver
- Weight loss
- Loss of appetite
Substance-induced liver injury can be serious. Therefore, one must be aware of the signs and symptoms so that medical attention can be sought immediately.
Drug-Induced Liver Injury (DILI)
The drug-induced liver injury occurs when the consumption of a substance, such as a drug, causes direct damage to the liver. In some cases, the damage can go unnoticed, and there are no symptoms. While some drugs, such as prescription opioids, which have acetaminophen in them, produce predictable and dose-dependent effects on the liver, others have unforeseeable results. The drug-induced liver injury usually occurs three months after starting the drug, but it can vary from a couple of hours to a year after starting.
Drug-induced hepatitis is an example of a drug-induced liver injury; it is characterized by liver inflammation. Several drugs can cause this, including anything with acetaminophen in it, like prescription painkillers or opioids. When a person abuses prescription opioids or takes them in high doses, the chances of damaging their liver are drastically increased. Once the user stops taking the drug, the symptoms will usually dissipate, but medical attention may still be necessary in some cases.
Heroin can also cause drug-induced hepatitis. Users can get it no matter which way they ingest the drug, but many get it from snorting it as it is never cooked in this form. Also, it is extremely common for heroin addicts to pass hepatitis to other addicts by sharing unclean needles. Hepatitis B is the most common and severe virus affecting heroin addicts and other IV drug users. This is because it is transmitted through the blood.
- Abuse NI on D. Commonly Used Drugs Charts. National Institute on Drug Abuse. Published August 20, 2020. Accessed January 17, 2023. https://nida.nih.gov/research-topics/commonly-used-drugs-charts
- Liver problems – Symptoms and causes. Mayo Clinic. Accessed January 17, 2023. https://www.mayoclinic.org/diseases-conditions/liver-problems/symptoms-causes/syc-20374502
- Acetaminophen. In: LiverTox: Clinical and Research Information on Drug-Induced Liver Injury. National Institute of Diabetes and Digestive and Kidney Diseases; 2012. Accessed January 17, 2023. http://www.ncbi.nlm.nih.gov/books/NBK548162/
- Drug-Induced Hepatitis. Published November 19, 2019. Accessed January 17, 2023. https://www.hopkinsmedicine.org/health/conditions-and-diseases/hepatitis/druginduced-hepatitis